Minnesota, 2015

Hail in Minnesota, June 27, 2015

June 27, 2015 · NWS ABR · 7 events in 2 counties and zones

Severe thunderstorms brought hail larger than golf balls to parts of west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought hail larger than golf balls to parts of west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 27, 5:46 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 27, 5:46 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SAT JUN 27 2015

.UPDATE...
ISSUED AT 644 PM CDT SAT JUN 27 2015

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 232 PM CDT SAT JUN 27 2015

THE SURFACE TROUGH CONTINUES TO DEEPEN AS INDICATED BY MSAS 3 HOUR
PRESSURE FALLS AROUND 3 MB ACROSS NORTH DAKOTA. THE FRONT NOW
EXTENDS FROM NORTHEAST NORTH DAKOTA THROUGH NORTHWEST SOUTH DAKOTA.
THERE IS SOME POOLING OF MOISTURE ALONG THE FRONT...ALTHOUGH MAINLY
ACROSS NORTH DAKOTA. MOST DEWPOINT READINGS ACROSS THIS CWA ARE
HOVERING IN THE UPPER 50S...AND TEMPERATURES RANGE FROM THE MID TO
UPPER 80S.  THE SPC MESOANALYSIS PAGE SHOWS ML CAPE VALUES IN THE
1000-1500 J/KG RANGE ACROSS THE NORTHERN CWA...AND 0-6 KM SHEAR
RANGES FROM 30 TO 40 KTS. WEAKER 0-1 KM SHEAR...WHICH IS LESS THAN
15 KTS. CURRENT ONGOING CONVECTION IS LIMITED TO SOUTHERN MANITOBA
AND FAR NORTHEAST NORTH DAKOTA...WHERE ENERGY FROM THE UPPER LEVEL
WAVE IS NOW HAVING AN INFLUENCE.

WHILE THE BEST SETUP FOR SEVERE STORMS REMAINS ACROSS NORTH
DAKOTA...THE UPPER LEVEL ENERGY IS EXPECTED TO DROP SOUTH
SOUTHEAST...HELPING TO INITIALIZE STORMS OVER OUR CWA...LIKELY IN
THE NEXT COUPLE OF HOURS. THE CAM SOLUTIONS SHOW THE MOST
WIDESPREAD AND INTENSE STORMS TO BE OVER OUR CWA BETWEEN 00Z-03Z
TONIGHT. INGREDIENTS ARE DEFINITELY IN PLACE FOR LARGE HAIL AND
DAMAGING WINDS. HOWEVER...WITH THE WEAK 0-1 KM SHEAR...AND MODELS
STILL SHOWING LCLS A LITTLE HIGHER THAN WHAT IS NORMALLY
EXPECTED...A LITTLE UNCERTAIN ON THE TORNADO POTENTIAL. CANT
COMPLETELY RULE OUT THE POSSIBILITY THOUGH...ESPECIALLY OVER FAR
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WHEN LOW LEVEL
SHEAR IS PROGGED TO INCREASE LATER THIS EVENING.

THIS SYSTEM IS QUICK TO EXIT THE REGION TONIGHT...AND A COUPLE OF
DRY DAYS SHOULD FOLLOW SUNDAY AND MONDAY. TEMPERATURES WILL REMAIN
ABOVE NORMAL HOWEVER. SPECIFICALLY ON MONDAY...WHEN HIGHS ARE AGAIN
PROGGED TO BE IN THE 90S.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 232 PM CDT SAT JUN 27 2015

NORTHWEST FLOW ALOFT WILL DOMINATE THE PATTERN DURING THE EXTENDED.
THIS MEANS CONTINUED CHANCES FOR INSTABILITY AND AFTERNOON/EVENING
TSTORMS. STUCK WITH THE SUPERBLEND SOLUTION FOR POPS AS MODELS ARE
WAFFLING A BIT ON BEST TIMING CHANCES FOR SHORTWAVE ACTIVITY.

TEMPERATURES WILL BE WARMEST ON TUESDAY AND THEN HIGHS WILL TOP OUT
IN THE UPPER 70S TO THE LOWER 80S FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 644 PM CDT SAT JUN 27 2015

THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OR AT PIR AND ATY
EARLY THIS EVENING. OTHERWISE...WINDS WILL TURN NORTHWEST AT 10 TO
20 MPH WITH VFR CONDITIONS THROUGH THE REST OF THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...MOHR
Hazardous weather outlook, Jun 27, 12:52 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM CDT SAT JUN 27 2015

MNZ039-046-SDZ003>011-015>023-037-281900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
152 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PARTS OF NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
LATE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE OVER FAR NORTHEAST
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING FROM AROUND THE JAMES RIVER VALLEY AND POINTS EASTWARD
INTO WEST CENTRAL MINNESOTA.

SDZ033>036-045-048-051-281900-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-BUFFALO-
152 PM CDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT/SERR

In the hours before

Special weather statement, Jun 27, 5:46 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SAT JUN 27 2015

SDZ033-035-045-280030-
JONES SD-STANLEY SD-HUGHES SD-
646 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUGHES...SOUTHWESTERN
STANLEY AND NORTH CENTRAL JONES COUNTIES UNTIL 730 PM CDT/630 PM
MDT/...

AT 645 PM CDT /545 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTH OF CHANTLER CREEK RECREATION AREA...OR 10
MILES WEST OF FORT PIERRE...MOVING SOUTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHANTLER CREEK RECREATION AREA...VAN METRE AND WENDTE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4450 10101 4461 10071 4423 10026 4410 10084
TIME...MOT...LOC 2345Z 340DEG 27KT 4436 10059

FOWLE
Local storm report, Jun 27, 5:52 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             13 NW PIERRE            44.51N 100.51W
06/27/2015  E0.70 INCH       HUGHES             SD   PUBLIC

            PEA TO DIME SIZED HAIL.

&&

EVENT NUMBER ABR1500492

FOWLE
Local storm report, Jun 27, 5:57 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 SE RICHMOND LAKE REC  45.52N  98.59W
06/27/2015  M60 MPH          BROWN              SD   MESONET

            PEAK WIND FROM THE RICHMOND LAKE CWOP.

&&

EVENT NUMBER ABR1500493

FOWLE
Local storm report, Jun 27, 6:13 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 N RICHMOND LAKE REC A 45.59N  98.60W
06/27/2015  E1.00 INCH       BROWN              SD   PUBLIC

&&

EVENT NUMBER ABR1500494

FOWLE
Special weather statement, Jun 27, 6:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT SAT JUN 27 2015

SDZ018-280115-
SPINK SD-
729 PM CDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPINK COUNTY UNTIL
815 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TWIN LAKES...OR NEAR REDFIELD...MOVING SOUTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDFIELD...TULARE...GLENDALE COLONY...SPOTTSWOOD...SPINK COLONY AND
TWIN LAKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4463 9813 4464 9860 4485 9864 4493 9838
TIME...MOT...LOC 0029Z 334DEG 38KT 4479 9846

SERR
Local storm report, Jun 27, 6:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     5 SSW TULARE            44.67N  98.55W
06/27/2015  M65 MPH          SPINK              SD   COCORAHS

&&

EVENT NUMBER ABR1500495

KG

The radar

The Aberdeen radar (KABR), 145 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Traverse

When
June 27, 7:05 PM CST
Where
Traverse County, 5.21 mi SSW of Wheaton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.710, -96.590

Quarter size hail caused some damage to bean and corn crops.

Hail, Traverse

When
June 27, 7:15 PM CST
Where
Traverse County, 3.37 mi SW of Wheaton Arpt
Measured
2 in hail
Reported by
Public
Coordinates
45.740, -96.590

Large hail damaged a deck and some crops.

Hail, Traverse

When
June 27, 7:20 PM CST
Where
Traverse County, 6.98 mi S of Wheaton Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
45.680, -96.570

Hail, Traverse

When
June 27, 7:25 PM CST
Where
Traverse County, 6.19 mi SW of Wheaton Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
45.710, -96.630

Hail, Traverse

When
June 27, 7:35 PM CST
Where
Traverse County, 9.01 mi SW of Wheaton Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
45.680, -96.670

Hail, Traverse

When
June 27, 7:41 PM CST
Where
Traverse County, 4.57 mi SSW of Collis
Measured
1.5 in hail
Reported by
Public
Coordinates
45.590, -96.470

Hail, Big Stone

When
June 27, 8:25 PM CST
Where
Big Stone County, 0.69 mi S of Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.260, -96.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590356, 590357, 590358, 590362, 590364, 590366, 590367.